Alert archive / Michigan / Wind Advisories in 2017

Wind Advisory 10, NWS Marquette, MI

November 29, 2017Houghton County, Keweenaw County, Michigan

NWS Marquette, MI issued this wind advisory at Nov 29, 2017, 3:19 PM EST for Houghton County, Keweenaw County, Michigan. It took effect at Nov 30, 2017, 5:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 29, 2017, 3:19 PM EST (20:19 UTC)
In effect from
Nov 30, 2017, 5:00 AM EST
Expired
Nov 30, 2017, 3:00 PM EST
In force
10 hr
Issued by
NWS Marquette, MI

Counties Houghton County, MI, Keweenaw County, MI

The radar

The Marquette radar (KMQT), 95 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.3 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

401 
WWUS73 KMQT 292019
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
319 PM EST Wed Nov 29 2017

...STRONG AND GUSTY WEST TO NORTHWEST WINDS EXPECTED TOMORROW ACROSS
THE KEWEENAW PENINSULA...

MIZ001-003-300745-
/O.NEW.KMQT.WI.Y.0010.171130T1000Z-171130T2000Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
319 PM EST Wed Nov 29 2017

...WIND ADVISORY IN EFFECT FROM 5 AM TO 3 PM EST THURSDAY...

The National Weather Service in Marquette has issued a Wind
Advisory, which is in effect from 5 AM to 3 PM EST Thursday. 

Hazardous Weather:

 * Expect west to northwest winds to gust up to 45 mph early
   Thursday morning and lingering through the afternoon. 

 * Winds will be strongest between 6 am and 2 pm. 

Impacts:

 * The strong winds may break small tree limbs and cause isolated
   power outages. 

 * Any unsecured, loose objects outside will be easily blown about
   by the winds.

 * The strong winds will make driving high profile vehicles
   difficult, especially in areas exposed to the west and 
   northwest winds. 

 * High waves of 10 to 12 feet on the western side of the Keweenaw
   Peninsula may cause minor beach erosion.

Precautionary/Preparedness Actions:

 * A Wind Advisory means that frequent wind gusts of 45 to
57 mph are expected or occuring.

 * Prepare, plan, and stay informed. Visit www.weather.gov/mqt

&&

$$

Ritzman
3 follow-up statements
814 
WWUS73 KMQT 300250
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
950 PM EST Wed Nov 29 2017

...STRONG AND GUSTY WEST TO NORTHWEST WINDS EXPECTED TOMORROW
ACROSS THE KEWEENAW PENINSULA...

MIZ001-003-301100-
/O.CON.KMQT.WI.Y.0010.171130T1000Z-171130T2000Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
950 PM EST Wed Nov 29 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 3 PM EST
THURSDAY...

Hazardous Weather:

 * Expect west to northwest winds to gust up to 45 mph early
   Thursday morning and linger through the afternoon. 

 * Winds will be strongest between 6 am and 2 pm.

Impacts:

 * The strong winds may break small tree limbs and cause 
   isolated power outages. 

 * Any unsecured, loose objects outside will be easily blown 
   about by the winds. 

 * The strong winds will make driving high profile vehicles 
   difficult, especially in areas exposed to the west and 
   northwest winds. 

 * High waves of 10 to 12 feet on the western side of the 
   Keweenaw Peninsula may cause minor beach erosion. 

Precautionary/Preparedness Actions:

 * A Wind Advisory means that frequent wind gusts of 45 to 57 
   mph are expected or occuring.

 * Prepare, plan, and stay informed. Visit www.weather.gov/mqt

&&

$$

Voss
074 
WWUS73 KMQT 300919
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
419 AM EST Thu Nov 30 2017

...STRONG AND GUSTY WEST TO NORTHWEST WINDS EXPECTED ACROSS THE 
KEWEENAW PENINSULA...

MIZ001-003-302000-
/O.CON.KMQT.WI.Y.0010.171130T1000Z-171130T2000Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
419 AM EST Thu Nov 30 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS
AFTERNOON...

Hazardous Weather:

 * Expect west to northwest winds to gust up to 45 mph into this
   afternoon. 

 * The strongest winds will occur this morning into early this  
   afternoon. 

Impacts:

 * The strong winds may break small tree limbs and cause isolated
   power outages. 

 * Any unsecured, loose objects outside will be easily blown  
   about by the winds. 

 * Driving high profile vehicles may be difficult, especially in 
   areas exposed to the west and northwest winds. 

 * High waves of 9 to 11 feet on the western side of the Keweenaw
   Peninsula may cause minor beach erosion. 

Precautionary/Preparedness Actions:

 * A Wind Advisory means that frequent wind gusts of 45 to 57 
   mph are expected or occuring. 

 * Prepare, plan, and stay informed. Visit www.weather.gov/mqt

&&

$$

JLA
746 
WWUS73 KMQT 301939
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
239 PM EST Thu Nov 30 2017

...STRONG AND GUSTY WINDS WILL CONTINUE TO SUBSIDE THIS
AFTERNOON...

MIZ001-003-302045-
/O.EXP.KMQT.WI.Y.0010.000000T0000Z-171130T2000Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
239 PM EST Thu Nov 30 2017

...WIND ADVISORY WILL EXPIRE AT 3 PM EST THIS AFTERNOON...

Hazardous Weather:

 * Strong and gusty westerly winds have gradually begun to subside
   below advisory criteria this afternoon. 

 * Expect lingering breezy westerly winds through midnight
   tonight, with gusts of 20 to 30 mph at times.

Impacts:

 * Lingering breezy winds may cause small tree limbs to break. 

Precautionary/Preparedness Actions:

 * Send reports to NWS Marquette or visit weather.gov/mqt for 
   more information. 

&&

$$

Ritzman

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Nov 29, 2:07 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Nov 29, 2:07 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
207 PM EST Wed Nov 29 2017

.SHORT TERM...(Today and tonight)
Issued at 402 AM EST WED NOV 29 2017

No major weather impacts expected in the short-term forecast.

Water vapor imagery this morning shows a shortwave axis over the far
eastern U.P. with fairly dry air sliding in behind it. IR shows lake
effect cloud cover downwind of Lake Superior; however, the trend has
been for steady erosion of the cloud cover from the west and
northwest. Radar imagery and webcams are showing some very light
lake effect snow, mainly over the eastern U.P. this morning. Surface
observations are showing a steady decrease in winds from west to
east, with a few gusts still around or just above 30 mph over the
east.

Today: Dry high pressure will slide into the Upper Great Lakes
region both at the surface and aloft. This will allow winds to
continue the diminishing trend throughout the day. The
aforementioned lake effect clouds and snow showers will diminish
across all of the U.P. early this morning, allowing for mostly sunny
skies. The one exception may be over the far eastern U.P., where
continued northwest flow will linger through much of the morning
hours. During the afternoon, winds will become light and variable
before becoming southerly on the back side of the high pressure
system as it shifts slowly off to the east. This would allow all of
the U.P. to see some sunshine by the early afternoon hours. Highs
will be mainly in the mid to upper 30s across the area today.

Tonight: The brief break in the gusty winds will come to an end
tonight as the high pressure system shifts to the east of the U.P.
an a low pressure system slides from southern Manitoba eastward into
Ontario. The pressure gradient will tighten between the two systems
and ahead of an approaching cold front. Southerly winds will
increase this evening and continue to be gusty through the night.
Winds will gust between 20 and 30 mph, strongest along the Great
lakes shorelines. The cold front will have very limited moisture to
work with, so not expecting much in the way of precipitation. In
fact, it looks like the best chance of precipitation will be north
of Lake Superior, closer to the low center, and east of the U.P. as
moisture rides up along the cold front. It's not completely out of
the question that a few snow showers could develop over the far
eastern U.P. late tonight, but nothing of significance expected.
Overnight lows will be in the mid to upper 20s to around 30 tonight
as winds and cloud cover help to keep temperatures a bit warmer,
especially in southerly wind downslope locations along Lake Superior.

.LONG TERM...(Thursday night through Wednesday)
Issued at 207 PM EST WED NOV 29 2017

Upper air pattern consists of a 500 mb trough over the lower Great
Lakes 00z Fri which moves into New England on Fri. Another shortwave
moves through the upper Great Lakes Fri night. Deeper moisture and
850-500 mb q-vector convergence moves through the area Fri night.
Pretty quiet for this forecast period with slight chance pops for
Fri night for rain and snow chances. Overall, did not make too many
changes to the going forecast.

In the extended, GFS and ECMWF show a 500 mb trough on the west
coast 12z Sun with a broad 500 mb ridge over the upper Great Lakes.
The trough will move into the Rockies and northern plains 12z Mon.
The trough will move into the upper Great Lakes 12z Tue with colder
air moving into the area and this remains over the area on Wed. The
upper pattern begins to change by the end of this forecast period.
Temperatures will be mostly above normal for this forecast period.
&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1245 PM EST WED NOV 29 2017

This afternoon we could see a few wind gusts approach 15 to 20 knots
at times, especially at terminals out west. Otherwise, VFR
conditions are expected to persist through the overnight hours. As
we progress through the overnight hours, winds will veer south-
southwesterly and ramp up, with wind gusts possibly approaching 25
to 30 knots at times across all terminals ahead of an approaching
cold front. As this surface trough pushes across the region, through
the early to mid morning hours there could be a brief decrease in
wind speeds as the wind continue to veer west-northwesterly;
however, after the front moves through strong and gusty winds are
expected towards the end of this TAF period. Accompany these gusty
winds, colder air will move into the region and bring back lake
effect clouds. These ceilings look like they should fall into the
MVFR category beginning around 8-11z across KIWD/KCMX and then
around 14-15Z for KSAW. There could be a few light snow showers
and/or patchy freezing drizzle towards the very end of this TAF
period, but confidence was not high enough to include mentions right
now.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 402 AM EST WED NOV 29 2017

As the pressure gradient begins to gradually weaken this morning,
winds will briefly subside to around or less than 20 knots through
early this evening. Another round of gale force winds of 35 to 40
knots are expected to develop late this evening from the south, then
shift to the west and northwest Thursday. A gale warning has been
issued for all of Lake Superior tonight through Thursday afternoon.
Thursday evening, winds will subside from west to east across the
lake to around or less than 20 knots. Winds will then remain between
15 and 25 knots Friday into early next week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Gale Warning from 9 PM this evening to 7 PM EST Thursday for
     LSZ249>251-266-267.

  Gale Warning from 9 PM EST /8 PM CST/ this evening to 10 AM EST
     /9 AM CST/ Thursday for LSZ162.

  Gale Warning from 9 PM this evening to 4 PM EST Thursday for
     LSZ243>245-248-264-265.

  Gale Warning from 9 PM EST /8 PM CST/ this evening to 1 PM EST
     /noon CST/ Thursday for LSZ240>242-263.

Lake Michigan...
None.
&&

SHORT TERM...KEC
LONG TERM...07
AVIATION...Ritzman
MARINE...KEC
Hazardous weather outlook, Nov 29, 3:11 PM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
311 PM EST Wed Nov 29 2017

MIZ001>007-009>014-084-085-301300-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
311 PM EST Wed Nov 29 2017 /211 PM CST Wed Nov 29 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

West wind gusts to 45 mph are expected late tonight in the
Keweenaw Peninsula. See the latest wind advisory for further
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Waves as high as 11 feet impacting the Lake Superior shoreline on
the west side of the Keweenaw Thursday morning may lead to minor
beach erosion.

Waves as high as 12 feet impacting the Lake Superior shoreline
east of Munising may lead to minor beach erosion Thursday
afternoon and evening.

West wind gusts to 45 mph are expected Thursday in the Keweenaw
Peninsula. See the latest wind advisory for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-301300-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
311 PM EST Wed Nov 29 2017 /211 PM CST Wed Nov 29 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

South to southwest gales of 35 to 40 knots are expected across
much of Lake Superior tonight. See the latest Lake Superior
forecast and marine weather message for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

West to northwest gales of 35 to 40 knots are expected Thursday
morning over the west half of Lake Superior and through Thursday
afternoon over the east half of Lake Superior. See the latest
Lake Superior forecast and marine weather message for further
details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-301300-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
311 PM EST Wed Nov 29 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Southwest gale force gusts to 35 knots are expected late tonight
for northern Lake Michigan. See the latest nearshore marine
forecast and marine weather product for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few southwest gale force gusts to 35 knots are possible
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 10:06 PM ESTSmall Craft AdvisoryMQT17 hr
Nov 29, 4:17 AM ESTGale WarningMQT39 hr
Nov 29, 10:02 AM ESTSmall Craft AdvisoryMQT48 hr
Nov 29, 3:29 PM ESTSmall Craft AdvisoryMQT28 hr

Nearby

Wind Advisories in Michigan, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.